Pembrolizumab-associated primary hypothyroidism followed by central hypothyroidism: a case report
Abstract
PD-1 inhibitors are widely used anticancer drugs and frequently trigger immune-related adverse events, with thyroid dysfunction as the most prevalent. Suspected isolated central hypothyroidism emerging during PD-1 inhibitor therapy has rarely been documented. A 56-year-old man received pembrolizumab for esophageal squamous cell carcinoma. Before treatment, he had pre-existing Hashimoto’s thyroiditis with low TT4 and normal TSH. He developed painless thyroiditis manifesting as transient thyrotoxicosis followed by primary hypothyroidism. Shortly after hypothyroidism was pharmacologically controlled, TSH progressively declined to the lower limit of detection, accompanied by low TT4. Pituitary MRI showed pituitary gland thinning without focal structural abnormalities. Integrating the clinical course, central hypothyroidism was considered. Given altered upper gastrointestinal anatomy after esophagectomy, split-dose levothyroxine was administered, and the patient’s FT4 levels remained stable. This rare sequential evolution of thyroid dysfunction may represent an uncommon endocrine immune-related adverse event of immune checkpoint inhibitors.